Kansas, 2012

Tornadoes and Flash Flood in Kansas, April 14, 2012

April 14, 2012 · NWS DDC · 48 events in 15 counties and zones

A vigorous upper level system combined with copious moisture and an advancing warm front to produce widespread thunderstorms, some producing tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A vigorous upper level system combined with copious moisture and an advancing warm front to produce widespread thunderstorms, some producing tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 14, 5:50 AM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 14, 5:50 AM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
650 AM CDT SAT APR 14 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 200 AM CDT SAT APR 14 2012

SHORT RANGE MODELS INDICATE THE UPPER LEVEL TROUGH LIFTING NORTHEAST
ACROSS THE DESERT SOUTHWEST INTO THE FOUR CORNERS REGION TODAY
BRINGING THE CHANCE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS TO
THE CENTRAL PLAINS THIS AFTERNOON INTO TONIGHT, INCLUDING PORTIONS
OF CENTRAL AND WESTERN KANSAS. AS THE UPPER LEVEL TROUGH
APPROACHES, THE LEE SIDE TROUGH WILL DEVELOP INTO A SURFACE LOW
THIS MORNING AND BEGIN LIFTING NORTHEAST INTO SOUTHWEST NEBRASKA
BY LATE THIS AFTERNOON. AS A RESULT, THE RETREATING DRYLINE WILL
STALL OUT GENERALLY IN THE VICINITY OF THE COLORADO BORDER AND
ONCE AGAIN BEGIN ADVANCING EAST ACROSS WESTERN KANSAS THROUGHOUT
THE DAY. ADDITIONALLY, THE AFOREMENTIONED +100KT UPPER LEVEL JET
IS PROGGED TO NOSE JUST INTO WESTERN KANSAS SOMETIME LATE THIS
AFTERNOON INTO EARLY EVENING. THIS WILL SET THE STAGE FOR
THUNDERSTORM DEVELOPMENT ALONG AND AHEAD OF THE DRYLINE LATE THIS
AFTERNOON AND EVENING, GENERALLY ACROSS SOUTH CENTRAL KANSAS. A
FEW OF THESE STORMS COULD BECOME SEVERE, PARTICULARLY WITH NAM AND
GFS SOUNDINGS SHOWING PLENTY OF INSTABILITY PRESENT WITH STEEP LOW
TO MID LEVEL LAPSE RATES COMBINED WITH CAPE VALUES IN EXCESS OF
2000 J/KG BY MID AFTERNOON. TORNADOES COULD ALSO BE A THREAT WITH
FAVORABLE SPEED AND DIRECTIONAL SHEAR PROFILES, INCLUDING
CLOCKWISE ROUNDED HODOGRAPHS ON ALL MODEL SOUNDINGS. WILL KEEP
POPS IN ACROSS SOUTH CENTRAL KANSAS WITH THE BEST CHANCE FOR
SEVERE STORMS EAST OF A HAYS TO DODGE CITY LINE.

TEMPERATURES ARE EXPECTED TO BE NEAR IF NOT JUST SLIGHTLY ABOVE
NORMAL TODAY AS SURFACE LOW PRESSURE STRENGTHENS ACROSS NORTHEASTERN
COLORADO. THIS WILL ENHANCE WARM AIR ADVECTION WITHIN A
SOUTHWESTERLY LOW LEVEL FLOW INTO WESTERN KANSAS, RAISING H85
TEMPERATURES INTO THE MID TO UPPER TEENS(C). ALTHOUGH, LOW LEVEL
STRATUS ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS EARLY THIS
MORNING COULD HINDER HIGH TEMPERATURES SOMEWHAT BY THIS AFTERNOON AS
IT SCATTERS OUT WEST TO EAST. TAKING THAT INTO ACCOUNT, LOOK FOR
HIGHS MAINLY UP INTO THE 70S(F) BY THIS AFTERNOON WITH A FEW LOW
80S(F) STILL POSSIBLE. FOR TONIGHT, AN APPROACHING COLD FRONT WILL
BEGIN PUSHING INTO WESTERN KANSAS BY DAYBREAK SUNDAY MORNING HELPING
TO DROP TEMPERATURES A BIT FROM THIS MORNING'S LOWS. LOOK FOR LOWS
MAINLY DOWN INTO THE 40S(F) ACROSS SOUTHWEST KANSAS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 402 AM CDT SAT APR 14 2012

THE BEGINNING OF THE LONG TERM PERIOD WILL SEE AN UPPER LOW
LIFTING OUT OF THE CENTRAL HIGH PLAINS INTO THE UPPER MIDWEST.
FARTHER SOUTH THE AXIS OF THE H5 TROUGH WILL BE MOVING EAST OVER
THE HIGH PLAINS. AN ASSOCIATED COLD FRONT WILL BE MOVING INTO FAR
WESTERN KANSAS BY SUNRISE AND SHOULD BE MOVING EAST OUT OF SOUTH
CENTRAL KANSAS BY MIDDAY OR EARLY AFTERNOON. THE ECMWF IS A
LITTLE SLOWER THAN THE GFS WITH THE FRONTAL PASSAGE. GIVEN THE
PROGRESSIVE NATURE OF THIS SYSTEM BY THEN THINK THAT THE GFS LOOKS
MORE REASONABLE. MODEL SOUNDINGS SHOW THE BETTER MID LEVEL MOISTURE
REMAINING OVER FAR WESTERN KANSAS. WILL KEEP SLIGHT CHANCE POPS
NORTHWEST OF A HUGOTON/DODGE CITY/HAYS LINE. ON SUNDAY NIGHT THE
MAIN TROUGH AXIS MOVES TOWARD THE MISSISSIPPI VALLEY WHILE ANOTHER
SHORTWAVE TROUGH DIVES INTO THE COLORADO FRONT RANGE REGION. SURFACE
WINDS DIMINISH OVERNIGHT AS THE SURFACE RIDGE BUILDS INTO WESTERN
KANSAS. THE MODELS SHOW SURFACE DEWPOINTS FALLING TO AROUND 30-35
DEG F BY 12Z MONDAY. GIVEN THE LIGHT WINDS AND DECOUPLING...OVERNIGHT
TEMPERATURES COULD AT LEAST FALL INTO THE MID 30S AND POSSIBLY
LOWER OVER FAR WESTERN KANSAS.

THE NEXT SHORTWAVE CONTINUES TO MOVE OUT OVER WESTERN KANSAS ON
MONDAY. MODEL SOUNDINGS SHOW SOME WEAK INSTABILITY AND THE MODELS
ARE PRODUCING SOME QPF. WE COULD SEE SOME THUNDERSTORMS DEVELOPING
OFF THE COLORADO FRONT RANGE AND MAKE IT INTO FAR WESTERN WESTERN
KANSAS BY LATER IN THE AFTERNOON AND EVENING.

THE MODELS SHOW ANOTHER SHORTWAVE TROUGH MOVING OUT OVER THE NORTHERN
AND CENTRAL CONUS LATE THURSDAY AND THURSDAY NIGHT. WILL MAINTAIN
SOME SLIGHT CHANCE POPS FOR SOUTHWEST KANSAS MAINLY THURSDAY NIGHT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 650 AM CDT SAT APR 14 2012

BROKEN TO OVERCAST MVFR TO IFR CEILINGS WILL HOLD ON ACROSS
CENTRAL AND SOUTHWEST KANSAS BEFORE SCATTERING OUT AROUND 16Z TO
17Z. STRENGTHENING LOW PRESSURE OVER EASTERN COLORADO WILL CAUSE A
TIGHTENING SURFACE PRESSURE GRADIENT ACROSS WESTERN KANSAS TODAY.
THIS WILL RESULT IN SUSTAINED SOUTH TO SOUTHWEST WINDS INCREASING
TO 25 TO 30 KNOTS WITH GUSTS TO 40 KNOTS. THE WINDS SHOULD SUBSIDE
SOMEWHAT AFTER DARK AND SWITCH AROUND MORE TO THE WEST. A DRYLINE
WILL PUSH EAST ACROSS WESTERN KANSAS TODAY. THIS WILL BE THE FOCUS
FOR WIDELY SCATTERED THUNDERSTORMS AFTER ABOUT 20Z. THE STORMS
COULD BE JUST TO THE EAST OF DODGE CITY AND HAYS BUT WILL LEAVE
OUT OF THE TAFS FOR THOSE SITES FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  80  45  63  38 /  20  10  10  10
GCK  78  42  59  36 /  10  10  20  10
EHA  75  42  59  37 /  10  10  20  10
LBL  80  45  61  37 /  10  10  20  10
HYS  80  45  64  39 /  20  20  20  10
P28  80  50  69  40 /  30  40  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 1 AM
CDT /MIDNIGHT MDT/ SUNDAY FOR KSZ030-031-043>046-061>066-074>081-
084>090.

RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR KSZ043-061>063-074>076-086.

&&

SHORT TERM...JJOHNSON
LONG TERM...GERARD
AVIATION...GERARD
Hazardous weather outlook, Apr 14, 7:37 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
837 AM CDT SAT APR 14 2012

KSZ030-031-043>046-061>066-074>081-084>090-151230-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
837 AM CDT SAT APR 14 2012 /737 AM MDT SAT APR 14 2012/

...A SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND
EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS
THIS AFTERNOON AND EVENING AHEAD OF A DRYLINE THAT IS EXPECTED TO
ADVANCE EASTWARD ACROSS WESTERN KANSAS DURING THE DAY. ALTHOUGH
MOST STORMS WILL PRODUCE HAIL QUARTER TO GOLF BALL SIZE IN
DIAMETER...A FEW STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
BASEBALL SIZE DURING THE LATE AFTERNOON TO EARLY EVENING HOURS. IN
ADDITION...DAMAGING WINDS UP TO 70 MPH AND A TORNADO OR TWO CANNOT
BE RULED OUT ACROSS SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND
EVENING.

WINDY CONDITIONS ARE EXPECTED TODAY WITH SUSTAINED WINDS IN
EXCESS OF 30 MPH IN THE AFTERNOON. WINDY CONDITIONS ARE LIKELY TO
CONTINUE THROUGH THE EARLY EVENING HOURS BEFORE TAPERING OFF
OVERNIGHT.

A RED FLAG WARNING HAS BEEN POSTED FOR THIS AFTERNOON INTO EARLY
EVENING. THIS AREA IS GENERALLY ALONG AND WEST OF A LINE FROM
SCOTT CITY TO LIBERAL. SEE THE LATEST FIRE WEATHER STATEMENT FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED AFTER 3 PM THIS AFTERNOON AND
LASTING INTO EARLY EVENING OVER CENTRAL KANSAS...ESPECIALLY EAST OF A
HAYS TO COLDWATER LINE.

EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE
PREPARATIONS NOW FOR QUICK DEPLOYMENT THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Apr 14, 9:23 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1023 AM CDT SAT APR 14 2012

KSZ044-045-063-064-141600-
FINNEY-HODGEMAN-LANE-NESS-
1023 AM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANE...NORTHEASTERN
FINNEY...NORTHWESTERN HODGEMAN AND WESTERN NESS COUNTIES...

AT 1017 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF KALVESTA...MOVING NORTHEAST
AT 50 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3863 10000 3850 9986 3807 10044 3818 10062
      3870 10030 3870 10024
TIME...MOT...LOC 1522Z 219DEG 42KT 3818 10049

FINCH
Special weather statement, Apr 14, 9:25 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1025 AM CDT SAT APR 14 2012

KSZ030-031-045-046-141615-
ELLIS-NESS-RUSH-TREGO-
1025 AM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...NORTHWESTERN
RUSH...SOUTHEASTERN TREGO AND SOUTHWESTERN ELLIS COUNTIES...

AT 1022 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BAZINE...MOVING NORTHEAST AT 55 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3883 9973 3879 9935 3840 9968 3847 9984
TIME...MOT...LOC 1525Z 213DEG 50KT 3848 9971

FINCH
Special weather statement, Apr 14, 9:43 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1043 AM CDT SAT APR 14 2012

KSZ063-076-077-141630-
FINNEY-GRAY-HASKELL-
1043 AM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY...NORTHERN HASKELL
AND NORTHWESTERN GRAY COUNTIES...

AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PLYMELL...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3822 10083 3821 10047 3794 10043 3767 10083
      3775 10099
TIME...MOT...LOC 1544Z 212DEG 48KT 3780 10083

FINCH
Special weather statement, Apr 14, 9:53 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1053 AM CDT SAT APR 14 2012

KSZ064-065-078-079-141630-
EDWARDS-FORD-HODGEMAN-PAWNEE-
1053 AM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...NORTHEASTERN
FORD...NORTHWESTERN EDWARDS AND WESTERN PAWNEE COUNTIES...

AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPEARVILLE...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN HODGEMAN...NORTHEASTERN FORD...NORTHWESTERN
EDWARDS AND WESTERN PAWNEE COUNTIES...INCLUDING THE CITIES OF HANSTON
AND GRAY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3824 9980 3813 9932 3773 9976 3780 9997
TIME...MOT...LOC 1553Z 205DEG 47KT 3792 9979

AWJ
Special weather statement, Apr 14, 9:53 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1053 AM CDT SAT APR 14 2012

KSZ031-046-141645-
ELLIS-RUSH-
1053 AM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES...

AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF LORETTA...MOVING NORTHEAST AT 50
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3891 9903 3870 9904 3869 9902 3863 9902
      3860 9905 3869 9918 3893 9906
TIME...MOT...LOC 1553Z 211DEG 43KT 3866 9906

FINCH
Special weather statement, Apr 14, 10:08 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 AM CDT SAT APR 14 2012

KSZ030-141700-
TREGO-
1108 AM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TREGO COUNTY...

AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TREGO CENTER...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3913 9969 3907 9979 3883 9988 3893 10008
      3914 9999 3914 9970
TIME...MOT...LOC 1608Z 208DEG 41KT 3894 9992

FINCH

The radar

The Dodge City radar (KDDC), 102 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

25 hail, 21 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Rush

When
April 14, 10:29 AM CST to 12:29 PM CST
Where
Rush County, 0.62 mi SE of La Crosse Hoover Arp to 0.6 mi SE of La Crosse Hoover Arp
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.523, -99.313

Water was 1 to 2 feet over highway 183 on the south side of LaCrosse.

Tornado, Pawnee

When
April 14, 10:38 AM CST to 10:45 AM CST
Where
Pawnee County, 1.2 mi W of Burdett to 2.45 mi NW of Burdett Rozel Arpt
Rating
EF1
Path length
4.1 mi
Path width
100 yd
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
38.203, -99.542

A tornado tracked across a farm and damaged an outbuilding and did roof damage to the home.

Hail, Ellis

When
April 14, 10:40 AM CST
Where
Ellis County, 2.82 mi N of Yocemento
Measured
1 in hail
Reported by
Public
Coordinates
38.940, -99.410

Hail, Ness

When
April 14, 11:08 AM CST
Where
Ness County, 4.28 mi NNW of Laird
Measured
1.75 in hail
Reported by
Public
Coordinates
38.510, -100.070

Tornado, Rush

When
April 14, 11:14 AM CST to 11:41 AM CST
Where
Rush County, 3 mi SSW of Rush Center to 1.75 mi ESE of Loretta
Rating
EF1
Path length
17.2 mi
Path width
200 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
38.432, -99.327

A tornado damaged a pivot sprinkler, trees and a few out buildings.

Hail, Trego

When
April 14, 11:30 AM CST
Where
Trego County, 2.99 mi NE of Riga
Measured
1 in hail
Reported by
Public
Coordinates
38.980, -99.590

Thunderstorm Wind, Rush

When
April 14, 11:45 AM CST
Where
Rush County, 2.27 mi ESE of Loretta
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
38.640, -99.140

A 60 X 120 foot metal barn was destroyed and cattle sheds were blown down. Also power lines were down in the vicinity.

Hail, Clark

When
April 14, 12:32 PM CST
Where
Clark County, 9.39 mi NW of Englewood
Measured
1 in hail
Reported by
Public
Coordinates
37.140, -100.080

Hail, Ford

When
April 14, 12:40 PM CST
Where
Ford County, Howell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.780, -100.180

Hail, Clark

When
April 14, 12:45 PM CST
Where
Clark County, 9.39 mi NW of Englewood
Measured
2 in hail
Reported by
Public
Coordinates
37.140, -100.080

Tornado, Ford

When
April 14, 12:57 PM CST to 1:10 PM CST
Where
Ford County, 4.8 mi N of (Ddc)dodge City Arpt to 7.79 mi NW of Spearville
Rating
EF1
Path length
7.5 mi
Path width
125 yd
Continued into
Hodgeman, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.839, -99.969

This tornado developed just north of Dodge City and moved into Hodgeman county at 210 PM CDT. In Ford county it did minor damage to trees and a barn.

Tornado, Hodgeman

When
April 14, 1:10 PM CST to 1:54 PM CST
Where
Hodgeman County, 4.64 mi S of Jetmore Muni Arpt to 3.46 mi ENE of Gray
Rating
EF1
Path length
26.2 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
37.913, -99.868

This tornado moved into the county from Ford county at 1410 CDT and moved northeast before turning north and then northwest as it dissipated. Damage was done to trees, a few outbuildings and a pivot irrigation sprinkler.

Tornado, Clark

When
April 14, 1:24 PM CST to 1:34 PM CST
Where
Clark County, 2.75 mi NE of Clark State Lake to 9.05 mi NE of Clark State Lake
Rating
EF1
Path length
6.3 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
37.407, -99.744

A tornado took out some trees but there were no structures involved.

Hail, Ford

When
April 14, 1:30 PM CST
Where
Ford County, Bucklin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.550, -99.630

Hail, Kiowa

When
April 14, 2:20 PM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.590, -99.470

Tornado, Pawnee

When
April 14, 2:24 PM CST to 2:30 PM CST
Where
Pawnee County, 6.69 mi NNE of Burdett Rozel Arpt to 8.36 mi WNW of Ash Valley
Rating
EF1
Path length
3.62 mi
Path width
100 yd
Continued into
Rush, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
38.315, -99.411

Damage was done to trees and an outbuilding. The tornado moved into Rush county at 3:30 PM CDT.

Tornado, Edwards

When
April 14, 2:28 PM CST to 2:44 PM CST
Where
Edwards County, 1.62 mi WNW of Fellsburg to 2.63 mi SE of Belpre
Rating
EF1
Path length
9.34 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
37.833, -99.205

This tornado did damage to trees and power lines along it's path.

Tornado, Rush

When
April 14, 2:30 PM CST to 2:32 PM CST
Where
Rush County, 8.94 mi SSW of Rush Center to 7.89 mi SSW of Rush Center
Rating
EF1
Path length
1.06 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.350, -99.361

The tornado moved in from Pawnee county at 3:30 PM CDT and did damage to trees.

Tornado, Comanche

When
April 14, 2:59 PM CST to 3:12 PM CST
Where
Comanche County, 9.31 mi SE of Wilmore to 12.02 mi E of Wilmore
Rating
EF1
Path length
8.5 mi
Path width
125 yd
Continued into
Barber, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.229, -99.108

This tornado damaged trees, power lines and a barn. It moved into Barber county at 16:12 PM CDT.

Tornado, Rush

When
April 14, 3:04 PM CST to 3:06 PM CST
Where
Rush County, 1.88 mi ENE of Timken to 2.8 mi ENE of Timken
Rating
EF0
Path length
0.9 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
38.484, -99.150

This was a brief and small tornado.

Tornado, Barber

When
April 14, 3:12 PM CST to 3:16 PM CST
Where
Barber County, 6.18 mi SW of Sun City to 3.79 mi SW of Sun City
Rating
EF0
Path length
2.4 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
37.319, -99.002

This tornado moved into the county from Comanche county at 16:12 PM CDT.

Hail, Barber

When
April 14, 3:25 PM CST
Where
Barber County, Sun City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.380, -98.920

Tornado, Stafford

When
April 14, 3:25 PM CST to 3:40 PM CST
Where
Stafford County, 3.92 mi ESE of Seward to 10.96 mi NNE of Hudson
Rating
EF1
Path length
9.75 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.148, -98.734

This tornado did EF1 damage to trees and power poles.

Hail, Pratt

When
April 14, 3:35 PM CST
Where
Pratt County, Sawyer
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
37.500, -98.680

Tornado, Stafford

When
April 14, 3:35 PM CST to 3:54 PM CST
Where
Stafford County, 2.32 mi NE of Quivira Refuge to 10.66 mi NE of Hudson
Rating
EF1
Path length
14.34 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.100, -98.766

This tornado damaged power poles and a few trees.

Hail, Pratt

When
April 14, 3:40 PM CST
Where
Pratt County, 0.55 mi W of Sawyer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.500, -98.690

Tornado, Pratt

When
April 14, 3:44 PM CST to 3:49 PM CST
Where
Pratt County, 1.47 mi WSW of Sawyer to 1.22 mi N of Sawyer
Rating
EF0
Path length
2.3 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
37.494, -98.706

A weak tornado moved northeast across US Highway 281 but it did not hit anything to damage.

Tornado, Pratt

When
April 14, 4:08 PM CST to 4:13 PM CST
Where
Pratt County, 4.34 mi ENE of Cairo to 6.04 mi SE of Preston
Rating
EF0
Path length
2.3 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
37.671, -98.495

This tornado did not hit anything to damage.

Hail, Meade

When
April 14, 6:10 PM CST
Where
Meade County, 7.1 mi SSE of Fowler Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -100.150

Hail, Clark

When
April 14, 6:15 PM CST
Where
Clark County, 9.39 mi NW of Englewood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.140, -100.080

Hail, Clark

When
April 14, 6:19 PM CST
Where
Clark County, 4.6 mi WSW of Minneola
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.410, -100.050

The hail covered the ground.

Hail, Clark

When
April 14, 6:27 PM CST
Where
Clark County, 9.39 mi NW of Englewood
Measured
1 in hail
Reported by
Public
Coordinates
37.140, -100.080

Hail, Ford

When
April 14, 6:35 PM CST
Where
Ford County, 1.49 mi SSE of Wright
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
37.760, -99.870

Hail, Ford

When
April 14, 6:40 PM CST
Where
Ford County, 1.49 mi SSW of Wilroads Gardens
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.700, -99.940

Hail, Pawnee

When
April 14, 6:47 PM CST
Where
Pawnee County, 0.88 mi NW of Sanford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.190, -99.330

Hail, Rush

When
April 14, 6:47 PM CST
Where
Rush County, 7.62 mi S of Shaffer
Measured
1 in hail
Reported by
Public
Coordinates
38.360, -99.070

Hail, Ford

When
April 14, 6:58 PM CST
Where
Ford County, 2.76 mi S of Kingsdown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.490, -99.750

Windows were knocked out by the hail.

Hail, Hodgeman

When
April 14, 6:58 PM CST
Where
Hodgeman County, 9.41 mi SE of Hanston
Measured
1.5 in hail
Reported by
Public
Coordinates
38.040, -99.580

Hail, Kiowa

When
April 14, 7:26 PM CST
Where
Kiowa County, 6.93 mi N of Joy
Measured
1.5 in hail
Reported by
Public
Coordinates
37.700, -99.410

Tornado, Kiowa

When
April 14, 7:27 PM CST to 7:42 PM CST
Where
Kiowa County, 1.58 mi NE of Joy to 7.88 mi N of Brenham
Rating
EF3
Path length
12.12 mi
Path width
1,500 yd
Continued into
Edwards, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.613, -99.376

This strong tornado developed west of Greensburg and became intense by the time it crossed into Edwards county at 842 PM CDT. In Kiowa county it did EF3 damage. Damage was done to outbuildings, trees, power lines, farm machinery and pivot irrigation sprinklers. The ground was scoured in a field near the Edwards/Kiowa county line.

Hail, Kiowa

When
April 14, 7:35 PM CST
Where
Kiowa County, 2.15 mi NW of Greensburg
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
37.620, -99.330

Hail ranged from golf ball to tennis ball size.

Tornado, Kiowa

When
April 14, 7:40 PM CST to 7:43 PM CST
Where
Kiowa County, 5.38 mi NNW of Brenham to 7.51 mi N of Brenham
Rating
EF1
Path length
4.9 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
37.685, -99.254

This was a satellite tornado to the southeast and east of the larger tornado. This satellite tornado damaged trees and a mobile home.

Tornado, Edwards

When
April 14, 7:42 PM CST to 8:01 PM CST
Where
Edwards County, 6.27 mi SSW of Fellsburg to 4.77 mi NE of Trousdale
Rating
EF3
Path length
25.2 mi
Path width
1,720 yd
Continued into
Stafford, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.733, -99.215

This EF3 tornado moved out of Kiowa county at 842 PM CDT and did considerable damage to a house, trees, power poles, pivot irrigation sprinkler and outbuildings and machinery. There was also considerable ground scouring in one wheat field. This tornado moved into Stafford county at 901 PM CDT and then shifted a little east towards the end of its existence and passed just south of Macksville. As the tornado was dissipating, a new and powerful tornado developed just to the southeast of Macksville.

Tornado, Stafford

When
April 14, 8:01 PM CST to 8:10 PM CST
Where
Stafford County, 7.15 mi SSW of Macksville Smith Arp to 2.92 mi WNW of Dillwyn
Rating
EF2
Path length
10.7 mi
Path width
800 yd
Reported by
NWS Storm Survey
Coordinates
37.872, -99.022

This tornado moved out of Edwards county at 901 PM CDT and as it did it began to shift a little east passing just east of Macksville. In Stafford county there was considerable damage to pivot sprinklers, trees and outbuildings.

Tornado, Stafford

When
April 14, 8:10 PM CST to 8:45 PM CST
Where
Stafford County, 3.98 mi WSW of Dillwyn to 13.26 mi NE of Hudson
Rating
EF3
Path length
29.9 mi
Path width
2,640 yd
Continued into
Rice, Ks (ICT)
Reported by
NWS Storm Survey
Coordinates
37.945, -98.896

This monster tornado developed just southeast of a dissipating tornado near Macksville and then moved in a northeasterly direction. However during it's life cycle, it turned north briefly, then east briefly and then finally it moved on a steady northeast path. It narrowly missed Hudson to the south but did move across the Quivira National Refuge before moving into Rice county at 9:45 PM CDT. Damage was done to a few farm houses, outbuildings and equipment, trees, power poles and pivot irrigation systems.

Tornado, Stafford

When
April 14, 8:23 PM CST to 8:30 PM CST
Where
Stafford County, 2.15 mi SSE of Hudson to 5.89 mi ENE of Hudson
Rating
EF1
Path length
6.6 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.070, -98.661

This was a satellite tornado southeast and east of the monster tornado that moved through Stafford county. This one did damage to trees and power poles.

Hail, Comanche

When
April 14, 10:08 PM CST
Where
Comanche County, 4.18 mi S of Coldwater
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.210, -99.340

Hail, Comanche

When
April 14, 10:20 PM CST
Where
Comanche County, 4.09 mi NNE of Wilmore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.380, -99.180

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380223, 380475, 380224, 380225, 380476, 380226, 380249, 380227, 380228, 380229, 380667, 380673, 380477, 380230, 380231, 380719, 380676, 380720, 380686, 380480, 380687, 380232, 380717, 380233, 380718, 380234, 380478, 380479, 380235, 380236, 380237, 380238, 380239, 380240, 380241, 380242, 380243, 380244, 380245, 380694, and more.